I have a very dear and well respected friend that just finished a 3-week course of prednisone. Her illness happened to be a 3-month long lung infection manifested by difficulty breathing, cough, wheezing and fatigue. The initial treatment consisted of oral antibiotics, inhalants’, fluids and rest. When her symptoms continued to persist, she went back to the doctor and ended up in the hospital for 3 days. While in the hospital setting, my friend was given IV prednisone, antibiotics and electrolytes. At this point she ran into some severe problems and was uncertain how she would cope with these new symptoms in addition to the ones she already had in the first place. Her blood sugar rose dramatically, as did her blood pressure. Further, she displayed an abundance of energy, crankiness, insomnia and a gynecological symptom – spotting of blood.
Now it has been over a month; she is completely off prednisone. Still there are signs that will not leave her alone. At this point in time those signs include the “moon face”, sagging chin, leg and muscle cramps, depression and further vaginal bleeding, heavy most of the time. This has led to a trip to the gynecologist, who is going to perform a cervical biopsy, ultrasound and most probably a D & C (dilation and curettage). It will be interesting to follow-up and see when these side effects will actually cease.
So what is this puzzling drug? Prednisone is a prescription drug that many people refer to as the “devil’s drug”. It is used for a wide variety of conditions and it is part of a group of medications known as glucocorticoids, corticosteroids or simply “steroids” for short. It comes in the form of tablets, syrup, ointments and injections. Specifically, this medication has been used for the following conditions:
Hormonal (endocrine) disorders
Relief of cancer symptoms
Preferably, prednisone is used short-term to treat these conditions until other treatments can help control symptoms. However, some people need to take prednisone indefinitely. What is particularly important to note is that prednisone should not be stopped suddenly. It has to be stopped step by step in a tapering manner.
As mentioned above, many refer to prednisone as the “devil’s drug”. Some of the common, short-term side effects of the medication include stomach irritation, insomnia, mood changes and headaches. Over a longer period of time, you might find weight gain, acne, fluid retention, bulging eyes, loss of muscle, thin skin, cataracts, fat deposits of the face and back, an appearance of a “moon face” and stunted growth (in children). More serious side effects include high blood pressure, high blood sugar, psychotic reactions, severe fluid retention, gastrointestinal bleeding, menses irregularities, infections and signs of an allergic reaction, such as a rash, hives or uncontrolled itching.
Although prednisone has its place in very specific allergic reactions and diseases, many cannot cope with this most powerful drug. One must look at the options carefully – do the benefits really outweigh the risks? Some people do sail through the course of prednisone with very few side effects, but others experience a roller coaster ride and display a host of problems that lead to a life full of nightmares!